Hail, Portage
- When
- April 10, 12:32 AM CST
- Where
- Portage County, Plover
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -89.530
A thunderstorm produced nickel size hail and a measured wind gust of 45 mph in Plover.
Scattered thunderstorms developed north of a warm front. One of the storms produced nickel size hail and winds to 45 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Scattered thunderstorms developed north of a warm front. One of the storms produced nickel size hail and winds to 45 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 9, 6:51 PM CST, 5 hours 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 751 PM CDT SAT APR 9 2011 .UPDATE...ALREADY UPDATED GRIDS/ZFP/MARINE PRODUCTS TO ADD AREAS OF DENSE FOG ON LAKE MICHIGAN AND ALONG THE LKSHR COUNTIES. MAY NEED TO ISSUE A DENSE FOG ADVISORY FOR DOOR/KEWAUNEE/MANITOWOC COUNTIES...BUT WILL MAKE THAT DECISION IN ANOTHER HOUR OR SO. FCST APPEARS ON TRACK...WITH STG/SVR ELEVATED TSTMS WITH HAIL EXPECTED TO MOVE INTO CNTRL WI AFTER 11 PM...THEN SPREAD INTO N/E WI EARLY SUNDAY MORNING. VERY STG DEEP LAYER SHEAR...FAVORABLE WET BULB ZERO HGTS AND SUFFICIENT INSTABILITY (MUCAPES 1000-2000 J/KG) SUPPORT ELEVATED SUPERCELLS CAPABLE OF PRODUCING VERY LARGE HAIL...PERHAPS GOLF BALL SIZE OR LARGER WITH THE STRONGEST CELLS. KIECKBUSCH && .PREV DISCUSSION...ISSUED AT 338 PM CDT SAT APR 9 2011... SHORT TERM...TNGT AND SUNDAY. POTENTIAL SEVERE WEATHER OUTBREAK LATE TNGT AND AGAIN SUNDAY AFTERNOON DOMINATE THE SHORT TERM DETAILS OF THE FCST. ADDITIONAL PBLMS THAT NEED TO BE DEALT WITH INCLUDE THE TIMING OF THE FIRST BATCH OF STORMS DEMISE SUNDAY MORNING AND THEN HOW WARM CAN WE GET SUNDAY AFTERNOON AHEAD OF THE NEXT LINE OF STORMS. THE 19Z MSAS SFC ANALYSIS SHOWED AN AREA OF LOW PRES SITUATED OVER ERN CO WITH A WRMFNT STRETCHED NEWD INTO SERN NEBRASKA AND THEN E-SE THRU NRN MO. TEMPS SOUTH OF THIS FNT WARMED INTO THE 80S THIS AFTERNOON...COMPARED TO THE LOWER 50S OVER CENTRAL WI. RADAR MOSAIC WAS PICKING UP SCT TSTMS OVER SE MN/W-CNTRL WI WHERE AN INSTABILITY AXIS WAS LOCATED. A MAJOR WRN CONUS UPR TROF IS STILL EXPECTED TO LIFT NE INTO THE ROCKIES TNGT AS A 120 KT UPR JET ROUNDS THE BASE OF THE TROF AND AN UPSTREAM KICKER HEADS TOWARD THE PACIFIC NW. THE SFC LOW TO RESPOND BY MOVING NE FROM ERN CO TO SE SD BY DAYBREAK. A 60 KT SW LOW-LVL JET WL QUICKLY TRANSPORT GULF MSTR NWD...AS WELL AS LIFT THE WRMFNT INTO CNTRL SECTIONS OF WI BY 12Z SUNDAY. THIS MOIST/ UNSTABLE AIR MASS...COMBINED WITH STG ISEN LIFT MOVING OVER THE WRMFNT...IS EXPECTED TO DVLP AN AREA OF TSTMS (MOSTLY ELEVATED) WHICH WOULD SWEEP ACROSS NE WI MAINLY DURING THE OVERNIGHT HOURS. MOST OF THE FCST AREA IS UNDER A SLGT RISK OF SEVERE TNGT WITH LARGE HAIL BEING THE PRIMARY THREAT. THE RAPID INCREASE IN MSTR (DEW PTS CLIMBING CLOSE TO 50 DEGS...PW VALUES APPROACHING 1.5") COULD ALSO LEAD TO LOCALLY HEAVY RAINFALL WITH A QUICK ONE-HALF TO ONE INCH OF RAIN IN A SHORT PERIOD OF TIME. DUE TO THE ONSET OF WAA...DO NOT SEE TEMPS FALLING MUCH TNGT WITH READINGS IN THE MID 40S NORTH/LAKESHORE...LWR 50S CNTRL. THE UPR TROF MOVES NE INTO THE PLAINS ON SUNDAY WHILE THE SFC LOW TRACKS INTO CNTRL MN BY 00Z MON. THE WRMFNT IS FCST TO CONT MOVING SLOWLY NORTH TO THE WI/UPR MI BORDER WITH THE INITIAL BAND OF TSTMS PULLING AWAY FROM ERN WI EARLY SUNDAY MORNING. PCPN IS EXPECTED TO REMAIN FAIRLY ISOLATED FOR THE REST OF SUNDAY MORNING INTO THE EARLY AFTERNOON AS THE ATM BECOMES CAPPED. HOWEVER...A STRONG CDFNT WL MOVE ACROSS THE MIDWEST AND HELP TO BREAK THIS CAP...THEREBY ALLOWING FOR TSTMS TO RAPIDLY DVLP. BY SUNDAY AFTERNOON...THE ATM OVER NE WI WL BECOME INCREASINGLY UNSTABLE AS WARM/MOIST AIR SURGES INTO THE RGN. CAPES APPROACH 2K J/KG...LI'S DROP TO -4...BULK SHEAR VALUES RISE TO 70 KTS AND THERE ARE HINTS OF A COUPLED JET STRUCTURE FOR ADDITIONAL LIFT. EXPECT THIS NEW ROUND OF STORMS TO QUICKLY OVERSPREAD NE WI DURING THE LATE AFTERNOON HOURS WITH THE POTENTIAL OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. MAX TEMPS WL BE SUMMERLIKE WITH MID 60S LAKESIDE TO AROUND 80 DEGREES OVER CNTRL WI. LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. SHOWERS AND THUNDERSTORMS WILL BE EXITING SUNDAY NIGHT AS COLD FRONT SWINGS THROUGH. SCATTERED SHOWERS STILL POSSIBLE MONDAY IN CYCLONIC UPPER FLOW. UPPER RIDGING MOVES IN MONDAY NIGHT AND REMAINS THROUGH WEDNESDAY WITH MAINLY DRY WEATHER AND NEAR SEASONABLE TEMPERATURES. THEN INTERESTING UPPER SYSTEM FORECAST TO LIFT VERY SLOWLY NORTHEAST FROM THE SOUTHERN PLAINS FOR THE END OF THE WEEK. AN INVERTED TROUGH SET SUP FROM OKLAHOMA TO WISCONSIN WITH OVERRUNNING RAINS FROM THE CENTRAL PLAINS TO NORTHERN WISCONSIN WEDNESDAY THROUGH THURSDAY WITH RAIN MOVING INTO THE REST OF WISCONSIN FRIDAY AND SATURDAY. TEMPERATURES MAY BE COLD ENOUGH FOR SOME SNOW TO MIX IN IN THE NORTH. AVIATION...PERSISTENT LOW CLOUDS UNDER A STG INVERSION PERSIST OVER CNTRL/E-CNTRL WI THIS AFTERNOON. THESE MVFR CIGS MAY VERY WELL LINGER THRU THE NGT AS MORE GULF MSTR ARRIVES. AS THE WRMFNT APPROACHES LATER TNGT...TSTMS WL OVERSPREAD THE RGN WITH CIGS/VSBYS DROPPING AS LOW AS IFR AT TIMES. BOTH CIGS/VSBYS ARE EXPECTED TO RISE BACK TO VFR BY MIDDAY SUNDAY WITH ANOTHER ROUND OF STORMS APPROACHING LATE IN THE DAY. SOME OF THE STORMS LATE TNGT AND AGAIN SUNDAY AFTERNOON MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. && .GRB WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH SUNDAY MORNING FOR WIZ018>021-030-031- 035>040-045-048>050-074. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 337 PM CDT SAT APR 9 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102045- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 337 PM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THE FIRST ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING INTO THE OVERNIGHT HOURS OVER MUCH OF CENTRAL AND EAST-CENTRAL WISCONSIN. THESE STORMS WILL HAVE POTENTIAL OF PRODUCING LARGE HAIL AND HEAVY RAINFALL. AREAS OF DENSE FOG COULD ALSO DEVELOP TONIGHT...ESPECIALLY NEAR LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY A MAJOR SEVERE WEATHER OUTBREAK WILL OCCUR OVER THE MIDWEST AND UPPER GREAT LAKES REGION SUNDAY AFTERNOON AND SUNDAY EVENING. THIS INCLUDES ALL OF CENTRAL AND NORTHEAST WISCONSIN. THE INITIAL ROUND OF STORMS WILL DIMINISH SUNDAY MORNING AS A WARM FRONT LIFTS NORTH. MEANWHILE...AN INTENSE SPRING STORM SYSTEM IS FORECAST TO CROSS THE AREA LATE THIS WEEKEND. THUNDERSTORMS ARE EXPECTED TO REDEVELOP SUNDAY AFTERNOON AND HAVE THE ABILITY TO PRODUCE DAMAGING WINDS AND VERY LARGE HAIL. GIVEN THE STRENGTH OF THE WEATHER SYSTEM CROSSING THE REGION...ISOLATED TORNADOES ARE ALSO POSSIBLE. THE MOST LIKELY TIME FOR THE SEVERE WEATHER APPEARS TO BE BETWEEN 4 PM AND 8 PM. RAINFALL AMOUNTS FROM THE WEEKEND STORMS COULD ALSO BE QUITE HIGH. THAT WILL RESULT IN AN INCREASED RISK OF FLOODING... ESPECIALLY NEAR RIVERS AND STREAMS. ON MONDAY AFTERNOON...STRONG NORTHWEST WINDS OF 20 TO 30 MPH ARE FORECAST TO OVERSPREAD THE REGION. WIND GUSTS COULD APPROACH 40 MPH...ESPECIALLY OVER DOOR COUNTY. BE SURE TO MONITOR LATER FORECASTS ON THIS DEVELOPING WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ521-522-541>543-102045- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 337 PM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT MOIST AIR MOVING NORTH OVER THE COLD WATERS OF LAKE MICHIGAN WILL BRING DENSE FOG TO THE AREA TONIGHT. THUNDERSTORMS ARE ALSO EXPECTED AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY TO POSE A RISK TO BOATERS AT TIMES THROUGH SUNDAY NIGHT. DENSE FOG WILL CONTINUE TO BE AN ISSUE THROUGH SUNDAY. AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1114 PM CDT SAT APR 9 2011 WIZ005-010-011-100500- FOREST-ONEIDA-VILAS- 1114 PM CDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF EAGLE RIVER...MOVING EAST AT 40 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... EAGLE RIVER BY 1125 PM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KIECKBUSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1117 PM CDT SAT APR 9 2011 WIZ005-100445- VILAS- 1117 PM CDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL VILAS COUNTY...MOVING EAST AT 40 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAND O LAKES... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MPC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1221 AM CDT SUN APR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 AM HAIL WAUSAU 44.96N 89.63W
04/10/2011 M0.50 INCH MARATHON WI LAW ENFORCEMENT
DIME SIZE HAIL
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1224 AM CDT SUN APR 10 2011 WIZ020-030-031-100600- MARATHON-MENOMINEE-SHAWANO- 1224 AM CDT SUN APR 10 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL MARATHON COUNTY...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORRIE... ELAND... BIRNAMWOOD... ANIWA... SHEPLEY... MATTOON... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MPC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1236 AM CDT SUN APR 10 2011 WIZ030-035-036-100615- MARATHON-PORTAGE-WOOD- 1236 AM CDT SUN APR 10 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES NORTHWEST OF WISCONSIN RAPIDS TO 20 MILES SOUTH OF WISCONSIN RAPIDS...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WISCONSIN RAPIDS... STRATFORD... SHERRY... ROZELLVILLE... BLENKER... AUBURNDALE... RUDOLPH... MILLADORE... KELLNER... FENWOOD... BLENKER... BIRON... JUNCTION CITY... HALDER... EDGAR... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MPC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 118 AM CDT SUN APR 10 2011 WIZ031-037-038-045-074-100700- OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY-WAUPACA-WAUSHARA- 118 AM CDT SUN APR 10 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF WAUPACA...MOVING NORTHEAST AT 50 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... NEW LONDON BY 130 AM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KIECKBUSCH
The Green Bay radar (KGRB), 113 km away, was scanning. The volume nearest the first event began at 06:31 UTC.
1 hail. Local standard time, as filed.
A thunderstorm produced nickel size hail and a measured wind gust of 45 mph in Plover.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297451.